Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 244, NWS Cleveland, OH

September 20, 2002Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 20, 2002, 4:02 PM EDT for Lorain County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2002, 4:02 PM EDT (20:02 UTC)
Expired
Sep 20, 2002, 4:45 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Lorain County, OH

The radar

The Cleveland radar (KCLE), 25 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 4:05 PM EDTThunderstorm WindVermilion On The Lk, OHThunderstorm winds downed one large tree limb in Vermilion on the Lake and one tree in Lorain.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

077 
WUUS51 KCLE 202002
SVRCLE
OHC093-202045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
402 PM EDT FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LORAIN COUNTY IN OHIO...

* UNTIL 445 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF VERMILION...OR ABOUT 9 MILES
  SOUTHWEST OF LORAIN...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AMHERST
  AVON LAKE
  LORAIN
  VERMILION

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:02 PM EDT, 2 hours earlier.

Area forecast discussion, Sep 20, 2:02 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
202 PM EDT FRI SEP 20 2002

SURFACE FRONTAL SYSTEM WILL BE THE FOCUS OF THE FORECAST PACKAGE.
THE AVN/ETA FAIRLY SIMILAR IN THE TIMING AND STRENGTH OF THE SYSTEM.
STRONG UPPER LEVEL DIVERGENCE OVER THE CWA IN BETWEEN 00Z AND 06Z WILL
LEAD TO WIDESPREAD PCPN. WITH HIGH DEWPOINTS/PRECIP WATER VALUES
WILL ADD WORDING RAIN MAY BE HEAVY AT TIMES IN NW AREAS. CATEGORICAL
POPS OVER THE CWA TONIGHT...MAINLY LATE EVENING AND AFTER MIDNIGHT
IN THE EAST.  SVR WEATHER A POSSIBILITY WITH STRONG LOW LEVEL SHEAR
AND SUFFICIENT INSTABILITY...PARTICULARLY NW OH.  THE SURFACE FRONTAL
PASSAGE WILL NOT OCCUR OVER THE EASTERN PART OF THE CWA UNTIL AFT
12Z SAT.  I WILL KEEP LIKELY POPS OVER NW PA AND CHC POPS OVER ERN
OH FOR THE MORNING HOURS ON SAT.  I WILL GRADUALLY REMOVE PCPN EAST
TO WEST THROUGH THE AFTERNOON.

COOLER AIR WILL FILTER INTO THE AREA ON SUNDAY AS A SERIES OF
SHORT WAVES BEGIN TO MOVE THROUGH THE REGION.  ATMOSPHERE WILL
REMAIN FAIRLY DRY AS MANY OF THESE SHORTWAVES.  SUFFICIENT MOISTURE
AND DYNAMICS EXIST OVER THE AREA SUNDAY NIGHT TO INTRODUCE CHC POPS
FOR THE FORECAST AREA.

IN THE EXTENDED A FRONTAL PASSAGE WILL OCCUR TUESDAY AND THURSDAY OF
NEXT WEEK.  THE MRF SHOW LITTLE MOISTURE WITH THESE FRONTAL
PASSAGES.  I WILL KEEP TUESDAY DRY AS PER CURRENT FORECAST...HOWEVER
I WILL ADD CHC POP FOR THURSDAY AS MOISTURE AND DYNAMICS ARE A
LITTLE MORE FAVORABLE FOR PCPN.

GUIDANCE TEMPS LOOK FAIRLY REASONABLE.  I WILL UP POP CHANCES FOR
TONIGHT.

.CLE...
OH...NONE.
PA...NONE.

GTG

In the hours before

Special weather statement, Sep 20, 11:55 AM EDT, 4 hours 7 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-210200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1155 AM EDT FRI SEP 20 2002

THE NATIONAL SEVERE STORM FORECAST CENTER IN NORMAN OKLAHOMA HAS
INDICATED THAT SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTHERN OHIO
AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND EARLY TONIGHT. THE
MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS.

WARM AND MOIST SOUTHERLY WINDS WILL CONTINUE OVER THE REGION TODAY.
THESE WINDS WILL CAUSE THE ATMOSPHERE TO BECOME VERY UNSTABLE.
AN APPROACHING COLD FRONT AND STRONG WINDS A FEW THOUSAND FEET ABOVE
THE SURFACE COMBINED WITH THE UNSTABLE ATMOSPHERE MAY CAUSE
THUNDERSTORMS TO DEVELOP THIS AFTERNOON.  IF THUNDERSTORMS DO
DEVELOP...A FAVORABLE WIND PROFILE EXISTS FOR THE STORMS TO FORM INTO
A SQUALL LINE.  DAMAGING STRAIGHT LINE WINDS COULD RESULT FROM SUCH A
SQUALL LINE.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

KUBINA/SEM

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:27 PM EDTSpecial Marine WarningCLE63 min
Sep 20, 3:27 PM EDTSpecial Marine WarningCLE63 min
Sep 20, 3:41 PM EDTSevere Thunderstorm WarningCLEErie, Huron49 min
Sep 20, 6:01 PM EDTSevere Thunderstorm WarningCLEErie, Sandusky44 min
Sep 20, 6:14 PM EDTSevere Thunderstorm WarningCLERichland46 min
Sep 20, 6:21 PM EDTSpecial Marine WarningCLE114 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.